Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 54, NWS Flagstaff, AZ

September 1, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 1, 2016, 12:28 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2016, 12:28 PM MST (19:28 UTC)
Expired
Sep 1, 2016, 2:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS55 KFGZ 011928
FFWFGZ
AZC025-012130-
/O.NEW.KFGZ.FF.W.0054.160901T1928Z-160901T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 1226 PM MST...GAUGE REPORTS INDICATED A 2 FOOT RISE DUE TO
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY ON GRANITE CREEK IN
  PRESCOTT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PRESCOTT...PRESCOTT VALLEY...PRESCOTT GATEWAY MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3454 11237 3454 11246 3464 11244 3464 11240
      3459 11233 3457 11225

$$

41
2 follow-up statements
640 
WGUS75 KFGZ 012014
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
114 PM MST THU SEP 1 2016

AZC025-012130-
/O.CON.KFGZ.FF.W.0054.000000T0000Z-160901T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
114 PM MST THU SEP 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
YAVAPAI COUNTY...

AT 112 PM MST...GAUGE REPORTS INDICATED A THREE FOOT RISE ON GRANITE
CREEK IN PRESCOTT. RADAR INDICATES LIGHT RAINFALL WILL CONTINUE IN
THE PRESCOTT AREA THROUGH 145 PM. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3454 11237 3454 11246 3464 11244 3464 11240
      3459 11233 3457 11225

$$

41
403 
WGUS75 KFGZ 012124
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
224 PM MST THU SEP 1 2016

AZC025-012133-
/O.EXP.KFGZ.FF.W.0054.000000T0000Z-160901T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
224 PM MST THU SEP 1 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 230 PM
MST...

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT ON GRANITE CREEK IN PRESCOTT. 
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3454 11237 3454 11246 3464 11244 3464 11240
      3459 11233 3457 11225

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:56 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 1, 8:56 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
856 AM MST THU SEP 1 2016

.SYNOPSIS...Monsoon moisture will increase across Arizona today
and Friday bringing scattered showers and thunderstorms across the
Northland. A drying trend will start Saturday as a Pacific trough
brings southwesterly flow into northern Arizona.

&&

.UPDATE...
The short term forecast is in good shape with no updates planned.

&&

.PREV DISCUSSION /334 AM MST/... Moisture is expected to increase
today and Friday across all of northern Arizona. An increase in
overall thunderstorm coverage with the potential for stronger
storms is anticipated each day. Enough dynamics are in place that
storms lingering well into the evening and overnight hours are
possible.

A Pacific trough looks to move inland and across the Mountain West
this coming weekend, with a resulting dry southwesterly flow
aloft. Precipitation chances are forecast to drop significantly,
and this should continue into the early stages of next week. In
addition, breezy southwest winds will develop most afternoons
during the 3 to 7 day forecast, with the gustier days likely to be
Sunday and Monday. Daytime temperatures will be near to slightly
below normal through the period.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous
showers and thunderstorms across northern Arizona today.  Scattered
MVFR/IFR conditions are forecast near thunderstorms. Storm activity
will continue through the overnight hours with isolated to scattered
coverage. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/KD
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 1, 4:08 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
408 AM MST THU SEP 1 2016

AZZ004>018-037>040-020500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
408 AM MST THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

INCREASING MOISTURE WILL LEAD TO BETTER CHANCES FOR THUNDERSTORMS
ACROSS THE AREA TODAY. THE PRIMARY HAZARDS WILL BE CLOUD-TO-GROUND
LIGHTNING AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
FRIDAY. CLOUD-TO-GROUND LIGHTNING AND LOCALIZED FLASH FLOODING
WILL AGAIN BE THE PRIMARY THREATS.

A DRYING TREND IS FORECAST FOR THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:44 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Sep 1, 1:44 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 1, 2:52 PM MSTAreal Flood AdvisoryFGZNavajo113 min
Sep 1, 4:10 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.